Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
dnd3edm1

The Danger of Long-Term Antibiotics

How's the story?  

1 member has voted

  1. 1. Did it keep you glued to your seat?

    • Yep
      0
    • Nope
      1


Disclaimer: I do not claim to be a medical professional or expert. I do not represent any organization. I do not recommend that you follow my advice in the face of what your doctor tells you. Always listen to your doctors first and random internet strangers last.

This is a story meant to thrill as well as inform; please enjoy the show.

About 2 or 3 years ago, I had acne. It was mild-moderate acne, with maybe a few pimples a day. It did not respond to any over-the-counter treatments or cleansing regimens, so at about age 18 I went to a dermatologist. He prescribed me Solodyn and a facial cleanser, and within about a month my acne was cleared. I continued the regimen, and the acne remained clear. I had no major side effects during the treatment. My doctor had no issues with keeping me on the antibiotic.

Then my problems started. I first developed an abcess in one of the most uncomfortable places imaginable. I developed a second two weeks later, but it was probably just a recurrance. I developed yeast ulcers in the mouth called thrush. I slowly felt more and more drained of energy- I couldn't concentrate on my school work, I was late for all my classes almost every day, and it was breaking my back just walking around college.

I then developed a fissure- the details I won't horrify you with, and then acid problems and gas problems and... then, it culminated with me going to my grandparent's for the weekend, followed by taking me, scarcely able to eat any food, straight to the hospital. They jammed the IV in, and the next week was spent testing.

It turns out that I had developed Crohn's disease- ulcers in the lower intestine and especially colon, an overabundance of immune reaction. My body was angrily attacking itself in response to some threat. A chronic, life-changing condition from which I'm not supposed to recover. I will be on pills the rest of my life, and when I am not on pills, I will be in pain and talking to my long-term physician. I will take steroids to control the worst of the symptoms. While I take the steroids, I will be hyped up, hardly able to sleep. And eventually, as all things go, I will turn to dust- most probably by the very thing which had just destroyed me.

I went back home. I cried.

Then something serendipitous happened. A wise friend said: "Breaking the Vicious Cycle- read it." My grandmother ordered the book. I, being hungry for information on my condition, devoured it, took notes, placed tabs in the pages, underlined, and...

My friend had just suddenly given me my life back. The solution, according to the book, is diet. By eating certain foods, the bacteria which infect your unhealthy gut will slowly lose their food source. Over 400 types of bacteria inhabit the healthy gut at any given time- and any sort of disruption (say, maybe, from antibiotics and eating the wrong foods to begin with) can be devastating.

I have since recovered. I am in the process of convincing my doctor that I will eventually be able to get off the last of my pills. And as I look back, I realise that the majority of the fault- something like 95% of the fault- was because I had been messing up that delicate balance of life in my gut for so long. I don't have enough scientific evidence backing that claim, but at least something can be said for personal experience.

Thank you for reading- and be what I like to call an "informed patient-" do your research, make sure long-term pills are necessary and not harmful, and act as a counterbalance to the important decisions of your doctor without defying those decisions- there's no harm in being careful.

Also, don't hesitate to drop me an e-mail if you feel so inclined- I don't bite.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×